HELP FOR PARENTS WITH STRONG-WILLED, OUT-OF-CONTROL CHILDREN AND ADOLESCENTS

Education and Counseling for Individuals Affected by Oppositional Defiant Disorder and ADHD

Search This Site

Teens Abuse of Cough Medicine on the Rise

Gulping cough syrup for an instant "buzz" certainly is not a new thing for adolescents that have raided the medicine cabinet for a quick, cheap, and legal high. But unfortunately, this dangerous and potentially deadly practice is on the rise.

So it's important for moms and dads to understand the risks and know how to prevent their children from intentionally overdosing on cough and cold medicine.

Before the U.S. Food and Drug Administration (FDA) replaced the narcotic codeine with DXM as an over-the-counter (OTC) cough suppressant in the 1970s, adolescents were simply guzzling down cough syrup for a quick buzz.

Over the years, adolescents discovered that they still could get high by taking large doses of any OTC medicine containing DEXTROMETHORPHAN (also called DXM).

DXM-containing products — tablets, capsules, gel caps, lozenges, and syrups — are labeled DM, cough suppressant, or Tuss (or contain "tuss" in the title).

Medicines containing DXM are easy to find, affordable for cash-strapped adolescents, and perfectly legal. Getting access to the dangerous drug is often as easy as walking into the local drugstore with a few dollars or raiding the family medicine cabinet. And because it's found in over-the-counter medicines, many adolescents naively assume that DEXTROMETHORPHAN can't be dangerous.

DEXTROMETHORPHAN abuse is on the rise, according to recent studies, and easy access to OTC medications in stores and over the Internet could be contributing to the increase.

The major difference between current abuse of cough and cold medicines and that in years past is that adolescents now use the Internet to not only buy DEXTROMETHORPHAN in pure powder form, but to learn how to abuse it. Because drinking large volumes of cough syrup causes vomiting, the drug is being extracted from cough syrups and sold on the Internet in a tablet that can be swallowed or a powder that can be snorted. Online dosing calculators even teach abusers how much they'll need to take for their weight to get high.

One way adolescents get their DEXTROMETHORPHAN fixes is by taking "Triple-C" — Coricidin HBP Cough and Cold — which contains 30 mg of DEXTROMETHORPHAN in little red tablets. Users taking large volumes of Triple-C run additional health risks because it contains an antihistamine as well.

The list of other ingredients — decongestants, expectorants, and pain relievers — contained in other Coricidin products and OTC cough and cold preparations compound the risks associated with DEXTROMETHORPHAN and could lead to a serious drug overdose.

Besides Triple-C, other street names for DEXTROMETHORPHAN include: Candy, C-C-C, DXM, DM, Drex, Red Devils, Robo, Rojo, Skittles, Tussin, Velvet, and Vitamin D. Users are sometimes called "syrup heads" and the act of abusing DEXTROMETHORPHAN is often called "DXMing," "robotripping," or "robodosing" (because users chug Robitussin or another cough syrup to achieve their desired high).

Although DEXTROMETHORPHAN can be safely taken in 15- to 30-milligram doses to suppress a cough, abusers tend to consume as much as 360 milligrams or more. Taking mass quantities of products containing DEXTROMETHORPHAN can cause hallucinations, loss of motor control, and "out-of-body" (disassociative) sensations.

Other possible side effects of DEXTROMETHORPHAN abuse include: confusion, impaired judgment, blurred vision, dizziness, paranoia, excessive sweating, slurred speech, nausea, vomiting, abdominal pain, irregular heartbeat, high blood pressure, headache, lethargy, numbness of fingers and toes, facial redness, dry and itchy skin, loss of consciousness, seizures, brain damage, and even death.

When consumed in large quantities, DEXTROMETHORPHAN can also cause hyperthermia, or high fever. This is a real concern for adolescents who take DEXTROMETHORPHAN while in a hot environment or while exerting themselves at a rave or dance club, where DEXTROMETHORPHAN is often sold and passed off as similar-looking drugs like PCP. And the situation becomes even more dangerous if these substances are used with alcohol or another drug.

You can help prevent your adolescent from abusing over-the-counter medicines. Here's how:

• Avoid stockpiling OTC medicines. Having too many at your adolescent's disposal could make abusing them more tempting.
• Keep an eye out not only for traditional-looking cough and cold remedies in your adolescent's room, but also strange-looking tablets (DEXTROMETHORPHAN is often sold on the Internet and on the street in its pure form in various shapes and colors).
• Keep track of how much is in each bottle or container in your medicine cabinet.
• Lock your medicine cabinet or keep those OTC medicines that could potentially be abused in a less accessible place.
• Monitor your youngster's Internet usage. Be on the lookout for suspicious websites and emails that seem to be promoting the abuse of DEXTROMETHORPHAN or other drugs, both legal and illegal.
• Watch out for the possible warning signs of DEXTROMETHORPHAN abuse listed above.

Above all, talk to your children about drug abuse and explain that even though taking lots of a cough or cold medicine seems harmless, it's not. Even when it comes from inside the family medicine cabinet or the corner drugstore, when taken in large amounts DEXTROMETHORPHAN is a drug that can be just as deadly as any sold on a seedy street corner. And even if you don't think your adolescents are doing it, chances are they know children who are.

My Out-of-Control Teen: Help for Parents

No comments:

Articles

Join Our Facebook Support Group

Google+ Badge

Contact Form

Name

Email *

Message *

Online Parenting Coach - Syndicated Content